Colorado, 2005

High Wind in Colorado, November 30, 2005

November 30, 2005 · NWS BOU · 5 events in 5 counties and zones

High winds developed over the northeast plains of Colorado as a strong low pressure system developed. Peak wind gusts included: 71 mph (62 kts), 4 miles east-southeast of Haxtun, 69 mph (60 kts) at Greeley, 68 mph (59 kts) at Fort Morgan, 64 mph (57 kts) at Merino, 60 mph (52 kts) at Crook, and 59 mph (51 kts) at Hereford.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed over the northeast plains of Colorado as a strong low pressure system developed. Peak wind gusts included: 71 mph (62 kts), 4 miles east-southeast of Haxtun, 69 mph (60 kts) at Greeley, 68 mph (59 kts) at Fort Morgan, 64 mph (57 kts) at Merino, 60 mph (52 kts) at Crook, and 59 mph (51 kts) at Hereford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 30, 3:55 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Nov 30, 3:55 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
355 AM MST WED NOV 30 2005

.SHORT TERM...UPPER TROUGH RACING EAST ACROSS WYOMING EARLY THIS
MORNING. MODELS ARE SIMILAR WITH GFS JUST A LITTLE SLOWER/STRONGER.
NAM SOLUTION TIMING LOOKS BETTER...NOT SURE ABOUT STRENGTH BUT
FASTER IMPLIES WEAKER. GFS ALMOST BRINGS THE WINDS AROUND TO NORTH
BUT ONLY HAS A SMALL AREA OF PRECIPITATION THIS AFTERNOON. NAM IS
ALL DOWNSLOPE AND DRY. WILL BACK OFF SLIGHTLY ON POPS EAST OF THE
MOUNTAINS. FRONT/TROUGH AXIS LOOKS ON TRACK FOR MIDDAY...SHOULD BE
CLEARING BEHIND IT FOR THE PLAINS. WITH COOLING ALOFT RACING IN
TRIMMED HIGHS TODAY A FEW DEGREES. OROGRAPHIC SNOWS WILL HANG ON FOR
A WHILE BEHIND THE MOUNTAINS WITH THE MOISTURE LAYER SHRINKING.
PRETTY GOOD BAROCLINIC LEAF OVER NORTHWESTERN/NORTH CENTRAL
COLORADO...SHALLOW BUT GENERATING DECENT SNOWFALL WHERE IT HITS THE
MOUNTAINS. IT LOOKS LIKE THIS WILL CONTINUE THROUGH THE MORNING SO
THE ADVISORY IS ON TRACK. LOW LEVEL GRADIENT BLOWS PAST WITH WINDS
COMING AROUND TO DRAINAGE OR MAYBE EVEN SOME SOUTHERLY RETURN FLOW
BY MORNING...WITH DRY AIR SHOULD BE ABOUT AS COLD AS TUESDAY MORNING
WAS. MOUNTAIN LOWS ARE A HARD CALL...IN GENERAL IT SHOULD CLEAR
FAIRLY WELL BUT THERE WILL BE LOW LEVEL MOISTURE TRAPPED IN MIDDLE
PARK. MODELS ALSO HAVE HIGH CLOUDINESS RETURNING SOMETIME THU
MORNING. FOR NOW I WILL NOT GO FOR PLUMMETING TEMPERATURES IN GRAND
COUNTY AS IT SHOULD BE TOO MOIST.

.LONG TERM...AN ACTIVE WEATHER PATTERN IS FORECAST TO CONTINUE
THROUGH THE EXTENDED FORECAST PERIOD.  MODELS INDICATE THAT LOW
AMPLITUDE ZONAL FLOW ALOFT WILL CONTINUE THROUGH THE WEEKEND WITH
FAST WESTERLY FLOW ACROSS THE UNITED STATES.  WEAK RIDGING WILL MOVE
OVER COLORADO ON THURSDAY WITH LEE TROFFING AT LOWER LEVELS
CONTINUING INTO FRIDAY.  THIS WILL POP THE TEMPERATURES UP SOME 10
TO 15 DEGREES FROM THIS AFTERNOONS HIGHS...MAKING FRIDAY THE WARMEST
DAY OF THE WEEK.  ANOTHER COLD FRONT WILL SWEEP INTO THE AREA FRIDAY
NIGHT ALONG WITH ADDITIONAL MID-LEVEL MOISTURE FROM THE PACIFIC
NORTHWEST.  THE MOUNTAINS WILL CONTINUE TO BE THE MAIN BENEFACTORS
OF THE CONTINUING WESTERLY AND NORTHWESTERLY FLOW ALOFT.  OROGRAPHIC
LIFT WILL PRODUCE PERIODS OF SNOW THROUGH THE WEEKEND.  OVER THE
WEEKEND...THE GFS IS INDICATING ENOUGH TROFFINESS ALOFT THAT THE
CHANCE OF PRECIPITATION WILL EXTEND ONTO THE NORTHEAST COLORADO
PLAINS.  FOR NOW WILL KEEP THE POPS AT 20 PERCENT...BUT TEMPERATURES
WILL BE DROPPING BACK INTO THE UPPER 30S AT LOWER ELEVATIONS.  A
CHILLY WEEKEND AND START TO NEXT WEEK LOOK TO BE THE MAIN FEATURES
OF THE FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SNOW/BLOWING SNOW ADVSY UNTIL
     6 PM NORTH CENTRAL MOUNTAINS ZONES 31..33..34.

&&

GIMMESTAD/KDRBY
Hazardous weather outlook, Nov 30, 6:03 AM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
603 AM MST WED NOV 30 2005

COZ030>051-301800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
603 AM MST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE IN THE MOUNTAINS THIS MORNING...THEN DIMINISH
THIS AFTERNOON AS A WEATHER SYSTEM MOVES EAST OF COLORADO.
ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED IN THE
HIGHER MOUNTAINS.  STRONG WINDS WILL ALSO CONTINUE...WITH GUSTS TO
60 MPH ABOVE TIMBERLINE CAUSING EXTENSIVE BLOWING AND DRIFTING SNOW.
ON THE PLAINS THERE IS ONLY A SLIGHT CHANCE OF ACCUMULATING SNOW
TODAY.  WINDS WILL INCREASE THIS AFTERNOON WITH GUSTS TO AROUND 40
MPH EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEATHER IN THE MOUNTAINS WILL REMAIN UNSETTLED FOR THE REMAINDER OF
THE WEEK WITH PERIODS OF WIND AND SNOW.  HEAVIER SNOWS WILL BE
POSSIBLE FROM FRIDAY NIGHT THROUGH SUNDAY.  THE PLAINS WILL BE DRY
THURSDAY AND FRIDAY...BUT THEN COOLER TEMPERATURES AND A SLIGHT
CHANCE OF SNOW WILL RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, C & S Weld County

When
November 30, 8:30 AM MST to 9:30 AM MST
Where
C & S Weld County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
November 30, 9:32 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
November 30, 10:43 AM MST
Where
Morgan County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, Logan County

When
November 30, 11:02 AM MST to 1:01 PM MST
Where
Logan County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
November 30, 1:01 PM MST
Where
Phillips County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482643, 5482647, 5482644, 5482645, 5482646.